If you suspect a PCP overdose, call 911 immediately. Medical help is required.
Phencyclidine (PCP) is a dissociative anesthetic that was developed in the 1950s to aid in surgical interventions.
Like many other drugs originally used for medical purposes (such as cocaine and ecstasy), PCP was discontinued as a medical aid because of the severe side effects it caused. Today, the drug is commonly used recreationally.
Can You Overdose on PCP?
Yes, you can overdose on PCP. An overdose refers to a state in which so much of a toxin has entered the bloodstream and tissues that it cannot be eliminated quickly enough. This leads to dysfunction or failure of multiple body systems.
How Much PCP Can Make You Overdose?
The amount of PCP needed to cause an overdose varies between individuals and depends on numerous factors, such as age, body type and size, genetics, and history of drug use.
Approximately 10 to 20 mg of pure PCP is generally recognized as a large dose of the drug. Any dose of about 20 mg can be lethal for most people.
What Are the Signs & Symptoms of PCP Overdose?
These are the common signs and symptoms of a PCP overdose:[1,2]
- Increase in body temperature
- High blood pressure
- Irregular heart rate
- Hallucinations and delusions
- Side-to-side eye movements
- Uncontrolled movements
- Extreme changes in mood and behavior
Any of these signs warrants immediate medical attention. Don’t hesitate to call 911.
Risk Factors for PCP Overdose
An overdose is possible with any use of PCP, but certain factors make overdose more likely. Here are some of the risk factors for PCP overdose:[1,2]
- Taking a high dose of the drug (10 mg or more for most adults)
- Taking PCP regularly for several weeks or longer
- Using multiple substances at once
- Taking more potent forms of the drug
- Taking PCP that has been cut with certain contaminants that can be dangerous
- Individual factors like age, height, and weight
- How the drug was taken, such as if the drug was snorted
Treatment for PCP Overdose
Again, if you suspect someone has overdosed on PCP or any substance, call 911 immediately. Prompt treatment in an overdose situation can often save a life. If you are uncertain whether to call for emergency help, always err on the side of caution and call.
Treatment for PCP overdose generally involves supportive care. Individual symptoms will be treated as needed. In some cases, sedation may be needed if the person is flailing, violent, or having a seizure.
High doses of benzodiazepines may be used in these situations to calm the individual. Lorazepam or diazepam are frequently used. Benzodiazepines may also be used to control high blood pressure and seizures associated with PCP overdose.
Once symptoms stabilize, people are generally discharged from the hospital, but further care is needed to ensure long-term safety and health. An overdose is a clear sign of an issue with PCP abuse and likely an addiction. Without comprehensive addiction treatment to learn to manage PCP abuse, another overdose is likely.
- Phencyclidine overdose. National Library of Medicine. Published May 17, 2021. Accessed September 2, 2023.
- Journey JD, Bentley TP. Phencyclidine toxicity. StatPearls. Published January 2023. Accessed September 2, 2023.
- Sharp, J.G., Graeven, D.B. The social, behavioral, and health effects of phencyclidine (PCP) use. J Youth Adolescence 10, 487–499 (1981).